Does Mirtazapine Cause Constipation?

Constipation

Yes, constipation is a known side effect of mirtazapine, which is an antidepressant medication. Mirtazapine affects certain neurotransmitters in the brain, particularly serotonin and norepinephrine, and this can lead to changes in gastrointestinal function.

Constipation is a common side effect of many antidepressant medications, and it occurs when the normal contractions of the digestive tract slow down, leading to difficulty passing stools. Other gastrointestinal side effects of mirtazapine may include nausea and dry mouth.

If you are experiencing constipation or other side effects while taking mirtazapine, it’s important to discuss these symptoms with your healthcare provider. They can provide guidance on managing the side effects and may recommend lifestyle changes, dietary adjustments, or, in some cases, medications to alleviate constipation.

It’s crucial not to stop or adjust your medication without consulting your healthcare provider, as abruptly stopping antidepressant medications can have adverse effects. They can work with you to find the most appropriate treatment plan based on your individual needs and tolerances.